[Skip to Navigation]
Article
March 1948

STOMATITIS WITH GLOSSITIS FOLLOWING ORAL THERAPY WITH PENICILLIN TABLETS

Author Affiliations

CINCINNATI

Dr. Farrington is a Bristol Fellow in Antibiotics.; From the Department of Dermatology and Syphilology, College of Medicine, University of Cincinnati.

Arch Derm Syphilol. 1948;57(3_PART_I):399-401. doi:10.1001/archderm.1948.01520150121018
Abstract

It has been shown that there is a potential buccal mucomembranous hypersensitivity in persons with contact dermatitis due to penicillin.1 It has also been shown1b that topical use of penicillin in the mouth, especially with troches, can provoke stomatitis, both of the direct irritation type and the allergic contact type. The following cases of stomatitis, however, followed the administration of penicillin tablets. The patients improved rapidly when the antibiotic was discontinued, and the reactions were correlated with positive contact reactions of the buccal mucosa in tests with crystalline penicillin. With the relatively short period of contact with the buccal mucosa, it is surprising that such contact stomatitis reactions can occur.

REPORT OF CASES 

Case 1 (Stomatitis following prolonged oral therapy with penicillin tablets).—  O. M., a 44 year old white woman, was first admitted to the Cincinnati General Hospital in 1934, with discoid lupus erythematosus.Since that time she

×